Missouri, 2003

Flash Flood and Heavy Rain in Missouri, April 25, 2003

April 25, 2003 · NWS PAH · 2 events in 2 counties and zones

Low water crossings on several county roads in northern Bollinger County were impassable as a result of heavy rain. One low water crossing on County Road 350 was washed out.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Low water crossings on several county roads in northern Bollinger County were impassable as a result of heavy rain. One low water crossing on County Road 350 was washed out. Road crews repaired it within a few days. A low water bridge on County Road 848 near Bessville was covered by fast-moving water from Crooked Creek. Thunderstorm rains closed down nine Cape Girardeau streets, and at least one motorist was stranded. In Jackson, water leaked into the basement of the city's police and fire department headquarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 25, 2:20 AM CST, 8 hours 10 minutes earlier.

Area forecast discussion, Apr 25, 2:20 AM CST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
320 AM CDT FRI APR 25 2003

MAIN AREA OF SHOWERS AND THUNDERSTORMS HAS SHIFTED INTO SOUTHEAST
ILLINOIS...WEST KENTUCKY AND SOUTHWEST INDIANA. A FEW SHOWERS AND
STORMS IN CLOSE PROXIMITY TO THE CLOSED LOW OVER SW MISSOURI WITH
COVERAGE IN A DIURNAL WANE. MODELS SIMILAR IN THEIR FORECAST
MOVEMENT OF THE UPPER AND SFC LOW THROUGH TONIGHT...TAKING BOTH
ALMOST DUE EAST ACROSS THE FA TODAY. SO...FOR TODAY...WILL MAINTAIN
FAIRLY HIGH POPS...BUT BACK DOWN FROM CATEGORICAL...SINCE LITTLE
IN THE WAY OF COVERAGE EXISTS TO OUR WEST. WILL USE LIKELY
TERMINOLOGY AND GO WITH POPS 60-70 PERCENT. EXPECT THE CONVECTION TO
FLARE UP AGAIN...AS CONDITIONS BECOME INCREASINGLY UNSTABLE TODAY
COINCIDENT WITH THE UPPER LOW MOVING ACROSS THE REGION. EAST 1/2 OF
THE FA IN A SLIGHT RISK PER DAY 1 FROM THE STORM PREDICTION CENTER.
WILL MAINTAIN EVENING CHANCE OF SHRA/TSRA...THEN GO WITH DRY
CONDITIONS FROM MIDNIGHT ON. WEAK HIGH PRESSURE STILL FORECAST TO
BUILD IN FOR THE WEEKEND. THUS GOING DRY FORECAST ON TRACK.

EARLY NEXT WEEK...GFS OUTPUT TRENDING AWAY FROM CHANCE OF CONVECTION
FOR MONDAY AND TUESDAY. GFS SETS UP A FRONTAL BOUNDARY TO OUR
NORTH...RATHER THAN PUSHING IT SOUTH TOWARD OUR FA SUCH AS THE ETA
SUGGESTS...LATE MONDAY. NEW 00 UTC CANADIAN SUPPORTS THE GFS TREND
KEEPING QPF...FRONTAL POSITION NORTH...SO WILL HOLD OFF ON POPS
TIL WEDNESDAY.

GENERALLY USED A BLEND OF FWC/MAV AND ETA12 TEMPS FOR MAX/MIN
TRENDS OVER THE NEXT 48 HOURS. CURRENT LOCAL FORECAST VALUES LINE
UP FAIRLY WELL WITH THE GUIDANCE.

.PAH...NONE.
Hazardous weather outlook, Apr 25, 9:06 AM CST, 1 hour 24 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-261000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
105 AM CDT FRI APR 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY OVER SOUTHERN
ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA. A STRONG UPPER
LEVEL STORM SYSTEM IS FORECAST TO MOVE INTO WESTERN KENTUCKY AND
EXTREME SOUTHERN ILLINOIS THIS AFTERNOON. THIS WEATHER SYSTEM WILL
AGAIN BE RESPONSIBLE FOR THUNDERSTORMS ACROSS THE REGION TODAY INTO
THIS EVENING. SOME OF THE STORMS WILL LIKELY REACH SEVERE
LEVELS...WITH LARGE HAIL AND WIND GUSTS THE PRIMARY HAZARDS. A BRIEF
TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY AND THIS EVENING FOR PORTIONS OF
WESTERN KENTUCKY...SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA.

MEFFERT

In the hours before

Local storm report, Apr 25, 8:37 AM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
937 AM CDT FRI APR 25 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 AM    VIENNA                    IL   0.75 INCH HAIL
04/25/03   JOHNSON                        REPORTED BY SPOTTER

0933 AM    7E VIENNA                 IL   1.75 INCH HAIL
04/25/03   JOHNSON                        REPORTED BY SPOTTER

0939 AM    MURRAY                    KY   0.75 INCH HAIL
04/25/03   CALLOWAY                       REPORTED AT MURRAY HIGH
                                          SCHOOL

The radar

The Paducah radar (KPAH), 115 km away, was scanning. The volume nearest the first event began at 16:30 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Bollinger

When
April 25, 10:30 AM CST to 2:00 PM CST
Where
Bollinger County, Bessville
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Flash Flood, Cape Girardeau

When
April 25, 11:00 AM CST to 2:30 PM CST
Where
Cape Girardeau County, Jackson
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349369, 5349370.